Joanne Ferris asked...
I have been scheduled to have a facet joint injection.
I have been scheduled to have a facet joint injection in my lower spine next month to help diagnose and hopefully treat persistent pain in my left hip and leg.
Most of the vertebrae in your back have several connections to each other. The one most people know about is the intervertebral disc, which connects the main body of one vertebra to the next. However, you also have small extensions of bone at several points on the vertebra, and these are connected to each other by facet joints. These joints are usually very strong and stable, but are designed to move in limited ways, allowing the spine to be flexible. Like all joints, they can be damaged or strained, and injecting a mixture of local anaesthetic and steroid into or near these joints will often relieve the pain. Because the joints are small and hard to pinpoint accurately without X-ray, the injections are done as day case operations rather than in outpatient clinics. The procedure is carried out under local anaesthetic, with constant X-ray imaging to ensure the anaesthetic and steroid is injected into exactly the right spot. The additional pain you refer to doesn’t affect everyone, but can happen because the injection has to go through several layers or skin and tissue, and can result in bruising. You shouldn’t feel any pain during the procedure because local anaesthetic is injected, but this will wear off in a few hours. The steroid injected into the facet joint should reduce inflammation and pain, but this can take a couple of weeks to take effect. Talk to your doctor about getting stronger painkillers for a day or two after the procedure – pain from the procedure shouldn’t last longer than this. Although this procedure doesn’t help everyone, it is, relatively speaking, a very safe procedure with a low rate of complications. At least half of people get significant relief which can last from several weeks to many months. The more active you are during the period of relief from pain, the more you have to gain.